Alert archive / Connecticut / Frost Advisories in 2020

Frost Advisory 2, NWS Albany, NY

May 13, 2020Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this frost advisory at May 13, 2020, 12:53 PM EDT for Northwest Hills Planning Region, Connecticut. It took effect at May 14, 2020, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 13, 2020, 12:53 PM EDT (16:53 UTC)
In effect from
May 14, 2020, 12:00 AM EDT
Expired
May 14, 2020, 8:00 AM EDT
In force
8 hr
Issued by
NWS Albany, NY

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS71 KALY 131653
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1253 PM EDT Wed May 13 2020

MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-141100-
/O.NEW.KALY.FZ.W.0004.200514T0400Z-200514T1200Z/
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, 
Gloversville, Johnstown, Amsterdam, Saratoga Lake, 
Saratoga Springs, Huletts Landing, Whitehall, Granville, 
Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, 
North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, 
Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville,
Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, 
Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
Amenia, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward,
Cambridge, Greenwich, Middle Falls, North Easton, Stamford, 
Bennington, Woodford State Park, Pownal, Stratton, Londonderry, 
Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls
1253 PM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures with overnight lows between 27
  and 32 degrees in most locations.

* WHERE...Southern Vermont, western Massachusetts and east central
  and eastern New York outside of the Adirondacks.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CTZ001-013-141100-
/O.NEW.KALY.FR.Y.0002.200514T0400Z-200514T1200Z/
Northern Litchfield-Southern Litchfield-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
1253 PM EDT Wed May 13 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Litchfield County in Connecticut.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
274 
WWUS71 KALY 140451
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1251 AM EDT Thu May 14 2020

MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-141200-
/O.CON.KALY.FZ.W.0004.000000T0000Z-200514T1200Z/
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, 
Gloversville, Johnstown, Amsterdam, Saratoga Lake, 
Saratoga Springs, Huletts Landing, Whitehall, Granville, 
Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, 
North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, 
Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville,
Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, 
Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
Amenia, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward,
Cambridge, Greenwich, Middle Falls, North Easton, Stamford, 
Bennington, Woodford State Park, Pownal, Stratton, Londonderry, 
Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls
1251 AM EDT Thu May 14 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures 28 to 32 degrees producing
  a widespread frost.  

* WHERE...Southern Vermont, eastern New York, except the southern
  Adirondacks and western Massachusetts.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CTZ001-013-141200-
/O.CON.KALY.FR.Y.0002.000000T0000Z-200514T1200Z/
Northern Litchfield-Southern Litchfield-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
1251 AM EDT Thu May 14 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures mainly 33 to 36 degrees will result in 
  frost formation.

* WHERE...Litchfield County in northwest Connecticut.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
393 
WWUS71 KALY 141202
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
802 AM EDT Thu May 14 2020

MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-141315-
/O.EXP.KALY.FZ.W.0004.000000T0000Z-200514T1200Z/
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, 
Gloversville, Johnstown, Amsterdam, Saratoga Lake, 
Saratoga Springs, Huletts Landing, Whitehall, Granville, 
Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, 
North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, 
Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville,
Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, 
Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
Amenia, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward,
Cambridge, Greenwich, Middle Falls, North Easton, Stamford, 
Bennington, Woodford State Park, Pownal, Stratton, Londonderry, 
Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls
802 AM EDT Thu May 14 2020

...FREEZE WARNING HAS EXPIRED...

Temperatures have rapidly risen above freezing this morning,
allowing the Freeze Warning to expire.

$$

CTZ001-013-141315-
/O.EXP.KALY.FR.Y.0002.000000T0000Z-200514T1200Z/
Northern Litchfield-Southern Litchfield-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
802 AM EDT Thu May 14 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures have rapidly risen above freezing this morning,
allowing the Frost Advisory to expire..

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at May 13, 9:42 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 13, 9:42 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
942 AM EDT Wed May 13 2020

.SYNOPSIS...
High pressure returns to the region with plenty of clear skies
and temperatures returning close to seasonable normals. However,
the next storm system is forecast to impact our region later
Thursday into Friday with showers and perhaps a thunderstorm. In
the wake of this system, the start of the weekend looks tranquil
with milder temperatures.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 9:40am, it was a cold start to the day with both Albany
and Poughkeepsie setting new record low temperatures this
morning, each falling to 29 F. Sunshine will continue through
the day with highs reaching the upper 40s across the higher
terrain to the 50s to near 60 in the valleys. The only
adjustment was to update hourly temperatures as they are
climbing faster than previously forecast. Will need to issue new
frost/freeze headlines for tonight and will do that with the
next scheduled update. Previous discussion is below.

As of 625 AM EDT, A few patches of stratus into the southern
Greens, northern Berks and western Mohawk Valley. Otherwise,
brilliant May sunshine will allow the chilly temperatures to
quickly rise above freezing by 8-9 AM. Otherwise, a quiet day
weather day ahead as high pressure approaches.

Lingering stratus continues to dissipate as drier air and
subsidence continue to clear the skies across the region. After
a chilly and frosty start to this mid-May day, a nearly 1030mb
surface high upstream will slowly track across the region
through tonight. This will keep our weather tranquil with a good
deal of sunshine today, mainly clear skies tonight. High
temperature today generally into the 50s and overnight lows back
into the 20s and lower 30s where additional frost/freeze
headlines are expected.

Upstream evolving warm front, isentropic lift and moisture
transport advection will be underway during Thursday.
Overrunning showers and some embedded thunder upstream will aid
in the cloud coverage on the increase from west to east during
the day. As trends remain a tad bit slower with probabilities of
precipitation, we too will slow down the onset time a couple
more hours. Highs Thursday afternoon should be able to achieve
lower half of the 60s for valley locations with 50s elsewhere.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The short term period of weather will be active as the upstream
warm front advects in and transverses the region from west to
east. The initial onset of precipitation will be mainly rain
showers or periods of rainfall Thursday night. The warm front
should be able to clear the region heading into Friday per local
and regional NCEP guidance as low level magnitudes increase to
between 35-45kts. Furthermore, Showalter values drop back even
further and close to 0C as we will mention a slight chance for
thunderstorms through Friday. Latest SPC SWODY3 has placed
portions of southern Vermont, to Albany and southern Schoharie
County and points southward Friday into a Marginal Risk. Limited
instability but enough shear to warrant the marginal risk
category. Then surface wave will track across New England Friday
night with a cool frontal passage expected Friday evening. This
frontal passage should take showers and any additional
thunderstorms out of the region for a mostly tranquil period of
weather overnight Friday and starting the weekend.

High temperatures into the 60s and some lower 70s on Friday
with overnight lows generally between 45-55F.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The extended forecast begins with fair and tranquil weather to open
the weekend, but a warm front and a low pressure system will bring
unsettled weather to close the weekend and open next week before
drier weather returns Tuesday through the mid week.

Sat-Sat Night...A less amplified mid and upper level pattern will be
over the Great Lakes Region into the Northeast.  Some ridging will
build in aloft to open the weekend with heights rising.  At the sfc,
high pressure will be building in from southeast Ontario and the
eastern Great Lakes Region. H850 temps will be near normal in the
+5C to +8C range based on the latest 00Z ECMWF and the 00Z
Ensembles.  Max temps will be in the upper 60s to lower 70s in the
valley areas, and upper 50s to mid 60s over the higher terrain. Some
timing differences with the onset of warm advection showers ahead of
a warm front trying to lift northeast from the OH Valley and the Mid
Atlantic States, and south of a backdoor cold front near the St
Lawrence River Valley.  High pressure will gradually be retreating
east of the Gulf of Maine. Clouds will thicken and lower and the
best chance of showers will be west of the Hudson River Valley. Lows
will fall back into the 40s to lower 50s.

Sun-Sun Night...The mid and upper level flow becomes zonal ahead of
a closed compact mid and upper level trough approaching from the
Upper Midwest and the western Great Lakes Region.  Clouds continue
to thicken and lower during the morning, and some over running
showers or a period of rainfall overspreads the region during the
afternoon.  The PWATs increase slightly above normal in the warm
advection regime.  Some elevated instability is shown on the 00Z
ECMWF more than the GFS during the afternoon into the evening with
Showalter indices below zero.  We maintained a slight chance of
thunderstorms with PoPs increased to likely values during the
afternoon north and west of the Capital Region, and chance values
south and east.  We increased to likely values over the entire area
Sunday night, as a widespread soaking rainfall is possible depending
on the track of the wave.  Highs Sunday will be a little below
normal due to more clouds and rain potentially moving in.  Mid and
upper 60s will be common over the valleys, and mid 50s to lower 60s
over the hills and mtns.  Lows Sunday night will be in the mid 40s
to lower 50s.

Monday...The 00Z GFS/CMC have the closed H500 passing south of the
region during the day with the showers ending. The 00Z ECMWF is
more pessimistic with the closed low and its attendant sfc
reflection keeping showers or periods of rain going through most
of the day. We kept PoPs in the chance or likely range due to
the uncertainty. Temps will continue to run a little cooler than
normal.

Mon Night into Tue...A trend to improving weather is expected as the
cutoff moves towards the Mid Atlantic State.  Some mid and upper
level riding will fold over into the region from from the Great
Lakes Region and southeast Canada.  A chance of showers was kept in
Mon Night and just an isolated threat is possible for parts of the
region on Tuesday with increasing sunshine mixed with clouds with
60s and lower 70s over the region.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
An upper level low will move downstream of Nova Scotia this
morning. High pressure will be ridging in from the eastern Great
Lakes Region for today into tonight.

VFR conditions are expected the next 24 hours ending 12Z/THU
for KGFL/KALB/KPOU/KPSF. Strong subsidence associated with the
sfc ridge building in will yield mostly clear skies late this
morning into the afternoon at all the TAF sites with few-
scattered fair wx cumulus at 5-7 kft AGL. The skies will clear
in the late afternoon into the evening period with the sfc
anticyclone settling in over the region.

The winds will increase from the west to northwest at 10-15 kts
in the late morning into the afternoon due to deeper mixing and
the sfc pressure gradient over the region. Some gusts 20-25 kts
are possible especially in the afternoon. The winds should
diminish quickly towards 00Z/THU at less than 10 kts. They will
become calm shortly before or just after midnight.

Outlook...

Wednesday Night: No Operational Impact. Patchy FROST.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: High Operational Impact. Definite SHRA.
Friday: High Operational Impact. Definite SHRA...TSRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Moderate Operational Impact. Likely SHRA.

&&

.FIRE WEATHER...
Relative Humidity values drop at or below 30 percent with
wind gusts between 25-30 mph...

High pressure will build into the region today with plenty of
sunshine as highs reach the 40s and 50s. RH values will fall
between 20 and 30 percent during the afternoon. Wind gusts of 25
to 30 mph will be possible during the afternoon and evening. It
will be chilly again tonight with lows in the 20s/30s and RH
values rising to 60 to 80 percent.

&&

.HYDROLOGY...
A period of dry weather is in store today and through much of
Thursday. Rivers and streams will generally hold steady through
Thursday. The next system will bring a widespread rain and even
a few thunderstorms later Thursday through Friday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...BGM/Rathbun
SHORT TERM...BGM/Rathbun/Speciale
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...BGM/Rathbun
HYDROLOGY...BGM/Rathbun
Hazardous weather outlook, May 13, 8:10 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
810 AM EDT Wed May 13 2020

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
810 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, most of east central New York and southern
Vermont.

.DAY ONE...Today and tonight.

Temperatures falling at or below freezing tonight will lead to
additional frost and freeze concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms on Friday from the
Capital District and points south and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-082-141100-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
810 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for the southern Adirondacks of New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the chance for thunderstorms Thursday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Connecticut, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.